Statistics from Altmetric.com
Leucocytoclastic vasculitis is a disease whose histopathological features are inflammation of postcapillary venules with neutrophilic infiltration and nuclear debris.1 It is believed to be an immune complex disease triggered by a large array of drugs, chemicals, infections, malignancies, and systemic and autoimmune diseases.2 Various skin manifestations can be associated with inflammatory bowel disease (IBD),3 and IBD can become a diagnostic challenge when cutaneous vasculitis precedes the intestinal disease. Here, we report a case of ulcerative colitis in which the onset symptom was skin leucocytoclastic vasculitis while intestinal illness became overt two years later.
A 22 year old male patient was referred to our rheumatology unit because of a two year history of skin lesions on his legs. His family history was negative for rheumatic, skin, and bowel diseases. On admission to the hospital, a macular dark red eruption on the skin of both legs was present. These lesions, with a diameter of 1–2 cm, were non-blanching, slightly itching, with a scabby evolution, and healed with scar formation and skin hyperpigmentation. Skin outbreak had a recurrent course. Livedo reticularis was also present. The remaining physical examination was unremarkable.
Laboratory investigations did not show any significant abnormality. Full blood count, liver and renal functions, and urine analysis were normal. The erythrocyte sedimentation rate was 2 mm/1st h, C reactive protein 3 mg/l, complement components C3 and C4 were normal; rheumatoid factor, cryoglobulins, antinuclear antibodies, antineutrophil cytoplasmic antibodies were negative; hepatitis B and C virus markers were absent. Skin biopsy showed vasculitis of small dermal vessels characterised by leucocytes infiltrating the vascular wall with necrotic debris (fig 1).
A diagnosis of leucocytoclastic vasculitis was made and treatment with hydroxychloroquine (400 mg/day) and oral prednisone (25 mg/day, tapered over a period of two months) was given. The patient did not benefit from this treatment. Tenosynovitis of the peroneal tendons and left ankle arthritis appeared and were successfully treated with local steroid injections. Later, a dermatologist advised treatment with cyclosporin A (3 mg/kg/day) and oral steroids, but they were without benefit. One year and half later the patient complained of abdominal pain and diarrhoea with rectal bleeding. An endoscopic evaluation showed inflammation of the rectal mucosa with bleeding deep ulcers, and a biopsy was suggestive of ulcerative colitis (fig 2). Treatment with oral sulfasalazine (3 g/day) and rectal steroids was recommended, resulting in remission of the intestinal symptoms and disappearance of the skin lesions. At the one year follow up the patient is still well with 2 g/day of sulfasalazine; physical examination shows only scars and hyperpigmentation of the skin.
Leucocytoclastic vasculitis is a common disease whose histopathological features are inflammation of the postcapillary venules with neutrophilic infiltration and nuclear debris.1 It is believed to be an immune complex disease triggered by a large array of drugs, chemicals, infections, malignancies, and systemic and autoimmune diseases.2 Leucocytoclastic vasculitis usually affects only the skin, but sometimes systemic manifestations, such as fever, arthralgia, myalgia, and asthenia, can occur.
IBD (ulcerative colitis and Crohn’s disease) can be associated with skin manifestations—nodules, pyoderma gangrenosus, livedo reticularis, and ulcers being the most common lesions.3 Association between leucocytoclastic vasculitis and ulcerative colitis is uncommon4–6 and, before our case, only two patients with cutaneous leucocytoclastic vasculitis preceding intestinal symptoms had been reported.5 In these patients, skin lesions appeared one and five months before ulcerative colitis, respectively, whereas in our case the time lag was almost two years; maybe the use of steroids for the skin rash delayed the onset of the intestinal disease, although the treatment was not continuous.
We cannot exclude the possibility that the association between ulcerative colitis and leucocytoclastic vasculitis was coincidental in our patient, but we think that is unlikely as sulfasalazine dramatically ameliorated the abdominal symptoms and skin eruption. It is generally believed that leucocytoclastic vasculitis is due to the deposition of circulating immune complexes in the vessel wall.7 One possible explanation of the link between the two diseases is that the inflamed intestinal mucosa is the site of formation of immune complexes for the exposure of submucosal lymphoid tissue to faecal antigens. The other extraintestinal manifestations (ocular, musculoskeletal, etc) occurring in IBD can be explained similarly. However, our case provides a possible clue to answering the question: are ulcerative colitis and Crohn’s disease primarily intestinal disorders or should they be considered to be inflammatory systemic illnesses? In our patient, the onset symptom was skin leucocytoclastic vasculitis followed, after a few months, by arthritis, and intestinal disease occurred only after a further two years. It is unlikely that skin and articular manifestations were sustained by an immune inflammatory process taking place in the intestinal mucosa. Thus it is likely that IBD is a systemic inflammatory disease and that, for unknown reasons, involvement of various tissues (skin, joints, bowel) may occur at different periods. Perhaps, extraintestinal manifestations in IBD are more common than reported as small lesions may be underdiagnosed by the clinicians.
Our case should prompt consideration of an underlying IBD when persistent skin leucocytoclastic vasculitis occurs without clinically apparent causes.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.